MAUDE Adverse Event Report: MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH MED-EL MAESTRO COCHLEAR IMPLANT SYSTEM

MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH MED-EL MAESTRO COCHLEAR IMPLANT SYSTEM
Model Number MI1250 SYNCHRONY 2 PIN
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Migration (4003)
Health Effect - Clinical Codes Extraskeletal ossification (1428); Therapeutic Effects, Unexpected (2099)
Date of Event 01/06/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device has not been explanted.If it should be explanted, it is to be returned to the manufacturer for evaluation.When available, a device failure analysis will be submitted as a follow up report.
 
Event or Problem Description
The recipient's hearing performance with the device is affected.Imaging confirmed that the electrode array is not completely inserted in the cochlea.Surgery to reinsert array is scheduled on (b)(6) 2021.
 
Additional Manufacturer Narrative
Conclusions: device investigation did not reveal any device defect or damage which is expected to have been present whilst implanted after first surgery.Damages found during device investigation are likely related to the explantation surgery or possibly to the reinsertion attempts done at revision surgery.During investigation the device is working within specification.According to the received information, the device was explanted because it was not providing benefit to the recipient due to a medical reason, namely the active electrode migrated post-operatively out of the cochlea because of ossification and growth of fibrotic tissue, as confirmed by post-operative diagnostic imaging.The recipient was re-implanted with a device from another manufacturer.This is a final report.
 
Event or Problem Description
The recipient's hearing performance with the device was affected.At a revision surgery on (b)(6) 2021 it was confirmed that only 2-3- contacts of the electrode were still inside the cochlea and the rest were extra-cochlear.According to the surgeon, the electrode aray had been pushed out by ossification and fibrotic growth.Despite efforts the array could not be inserted any further and therefore it was left in place at the same insertion depth.Afterwards, the user could detect auditory sensation on 2 active electrodes.The user was re-implanted with a competitor's device on (b)(6) 2021.At re-implantation it was confirmed that ossification at the basal turn pushed the electrode out of the cochlea.

Brand Name
MED-EL MAESTRO COCHLEAR IMPLANT SYSTEM
Common Device Name
COCHLEAR IMPLANT
Manufacturer (Section D)
MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH
innsbruck
AU 
MDR Report Key11146800
Report Number9710014-2021-00009
Device Sequence Number19400603
Product Code MCM
UDI-Device Identifier09008737366773
UDI-Public(01)09008737366773
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P000025
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 05/06/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model NumberMI1250 SYNCHRONY 2 PIN
Device Catalogue Number36706
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 01/06/2021
Supplement Date Received by Manufacturer01/06/2021
Initial Report FDA Received Date01/11/2021
Supplement Report FDA Received Date05/06/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age60 YR